Are you moody on your birth control? Bummed out. Anxious. Irritable. Overwhelmed. Uncontrollable crying. Riding waves of emotions. Just not feeling like yourself?
Well, you are not alone. And, no you are NOT CRAZY. In fact, mood swings are one of the top complaints of hormonal birth control.
These are documented side effects that occur for several reasons, one of them being the depletion of key nutrients while taking birth control. It’s something called M.I.N.D. - medication induced nutrient depletions, and you can learn more about it here.
You may have experienced your own fair share of side effects from taking hormonal birth control. And like many women, you might have considered discontinuing your hormonal birth control because the side effects are so frustrating.
At Even, we made it our mission to help women feel better and offset side effects while taking their birth control.
The World Health Organization has stated that oral contraceptives deplete the body of key nutrients that may lead to negative symptoms women experience, including mood swings.
Let’s breakdown WHY these symptoms happen and WHAT YOU CAN DO about them.
As stated above, The World Health Organization has stated that hormonal birth control depletes the body of key nutrients that should be addressed with nutrient therapy to balance the body. This is something called Medication Induced Nutrient Depletions (M.I.N.D), and it is well documented in decades of pharmacology research. Several of the nutrients depleted by birth control play key roles in mood regulation, including B vitamins B6, B9, and B12.
Altered tryptophan metabolism
Research shows 80% of women using oral contraceptives have altered tryptophan metabolism within 30-90 days of initiation of use. This pattern has correlated with depression, anxiety, and low libido in OC users, and can also be corrected with therapeutic vitamin B6 doses. Tryptophan is an important amino acid used to make “feel good” serotonin and “sleep well” melatonin, as well as a molecule responsible for regulating inflammation and blood sugar.
Depression and fatigue have been associated with higher levels of inflammation (oxidative stress) and activation of the immune system—and women using oral contraceptives (OC) have been shown to have higher levels of oxidative stress markers in their blood when compared to non-OC users. The good news is that therapeutic doses of antioxidants are able to normalize the inflammatory blood markers in women on birth control.
HPA axis dysregulation
The hypothalamus-pituitary-adrenal (HPA) axis is a hormonal network responsible for regulating stress response, digestion, immune system, mood, and more. Women using oral contraceptives have been found to have alternations in their HPA-axis with increased stress hormone (cortisol) levels that may explain their mood alterations.
What does the research say?
While some research, including a 2012 study in the journal Archives and Gynecology and Obstetrics, has concluded that depression is not a common side effect of hormone-based contraceptives, these studies have tended to be small and far between. Interestingly, more recent studies have supported the connection between depression and hormonal birth control use.
For example, a 2016 Danish study published in JAMA Psychiatry, found an association between birth control and subsequent use of antidepressants. Though the case is far from closed, experts are continuing to explore this possible connection and have flagged several reasons why it may occur.
What can you do about mood swings?
The various reasons women choose to use birth control are important, from contraception to management of medical conditions—and the possible connection to mood swings shouldn’t have to get in the way of that. Here are several steps you can take to minimize your risk of changes in mood while taking birth control:
Assess your mood before you start
Keep a journal. Start tracking your moods before you begin hormonal contraceptives and continue throughout your course in order to determine if mood changes may be linked to their use of contraceptives.
Take your medical history into account
Work with your healthcare professional and review your medical history as well as your family history. Individuals with a history of depression, anxiety or family history of mood disturbances and mental illness may be at higher risk for experiencing depression, anxiety and mood changes with birth control.
Factor in your lifestyle
Focus on staying hydrated, getting quality sleep, eating nutrient rich foods and less junk food, aiming for movement most days of the week, and finding meaningful community and work. This can go very far to support your mental well being while using birth control.
Monitor your bloodwork
Work with your healthcare professional to monitor biomarkers associated with depression and birth control use. These include stress markers such as cortisol, inflammatory markers such as lipid peroxidase and c-reactive protein (CRP) along with key nutrients known to be depleted while using birth control (B12 as MMA, folate as FIGLU, B6 as xanthurenic acid, red blood cell magnesium and more).
Solve Your M.I.N.D.
Medication Induced Nutrient Depletions (M.I.N.D.)TM occur with many different medication classes including hormonal forms of contraception. These micronutrient depletions can be the origin of otherwise unexplained symptoms. It is important to address your unique nutrient needs to ensure long term success with your contraceptive. Using therapeutic doses of required nutrients found in medical foods may be a helpful solution.
- Palmery M et al. Oral contraceptives and changes in nutritional requirements. Eur Rev Med Pharmacol Sci. 2013 Jul;17(13):1804-13. https://pubmed.ncbi.nlm.nih.gov/23852908/
- Webb JL.Nutritional effects of oral contraceptive use: a review. J Reprod Med. 1980 Oct;25(4):150-6 https://pubmed.ncbi.nlm.nih.gov/7001015/
- Anderson KE et al. Effects of oral contraceptives on vitamin metabolism. Adv Clin Chem. 1976;18:247-87.https://pubmed.ncbi.nlm.nih.gov/769494/